Utah, 2007Flash Flood and Heavy Snow in Utah, December 6 to 9, 2007
December 6 to 9, 2007 · NWS SLC · 15 events in 15 counties and zones
A moist Pacific system moved across Utah over a four-day period. Areas of heavy snow occurred in the higher terrain the night of the 6th through the 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific system moved across Utah over a four-day period. Areas of heavy snow occurred in the higher terrain the night of the 6th through the 8th. In the northern valleys, rain changed to snow on the 7th and continued through the early morning hours of the 9th. Heavy rain also occurred in the lower elevations of southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 6, 9:25 AM MST, 6 hours 35 minutes earlier.
Area forecast discussion, Dec 6, 9:25 AM MST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 AM MST THU DEC 6 2007
.SYNOPSIS...A MOIST PACIFIC STORM SYSTEM WILL SLOWLY CROSS THE GREAT
BASIN THIS AFTERNOON THROUGH SATURDAY. A COLD NORTHERLY FLOW
WILL FOLLOW THIS SYSTEM SUNDAY THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...COMPLEX AND LONG DURATION PRECIPITATION EVENT
SETTING UP FOR THE ENTIRE CWA TODAY INTO SUNDAY. MOSTLY CLOUDY TO
CLOUDY SKIES REGION-WIDE THIS MORNING. PRECIPITATION IS VERY
ISOLATED AT THIS TIME...BUT THIS SHOULD CHANGE AS WARM AIR
ADVECTION PRECIPITATION DEVELOPS THIS AFTERNOON. NO UPDATES NEEDED
AS CURRENT FORECAST IS ON TRACK.
CURRENT HEADLINES INCLUDE HEAVY SNOW WARNINGS FOR MOUNTAIN
ZONES AND VALLEYS/UINTA BASIN/UINTA COUNTY WYOMING AS WELL AS A
FLASH FLOOD WATCH FOR SOUTHWESTERN UTAH ARE CONSISTENT WITH
INITIAL IMPRESSION OF THE 12Z NAM AND OLDER RUNS OF THE GLOBAL
MODELS. WILL HOLD OFF ON ANY DECISIONS REGARDING ADDITIONAL HEADLINES
FOR THE WESTERN VALLEYS UNTIL 12Z GLOBAL MODELS ARE IN.
UPPER LEVEL TROUGH WILL CONTINUE TO DEVELOP THIS AFTERNOON AS IT
MOVES ONSHORE ACROSS THE PACIFIC NORTHWEST. WARM AIR ADVECTION
AHEAD OF THE TROUGH WILL BRING DECENT PRECIPITATION AMOUNTS TO
MANY LOCATIONS THROUGH TONIGHT. AS THE TROUGH DIGS INTO THE
WESTERN GREAT BASIN ON FRIDAY...A SURFACE LOW WILL LIKELY DEVELOP
IN SOUTHERN NEVADA. EXACT LOCATION AND TRACK OF THIS LOW IS HARD
TO DISCERN AT THIS TIME GIVEN THE DIVERGENCE OF MODEL SOLUTIONS.
12Z NAM INDICATES THIS LOW WOULD TRACK FROM NEAR KINGS CANYON
FRIDAY EVENING TO NEAR PROVO BY SATURDAY MORNING. A HEAVY BAND OF
PRECIPITATION IS FORECAST IN THE NORTHWEST QUADRANT OF THIS LOW BY
BOTH THE GFS/NAM. BASED ON PRELIMINARY LOOK AT NAM BUFR DATA...SNOW
LEVELS WILL BE NEAR THE VALLEY FLOORS AFTER MIDNIGHT IN MOST
LOCATIONS. WHEREVER THIS HEAVY SNOW BANDS SETS UP WILL HAVE THE
POTENTIAL FOR ENHANCED SNOWFALL ACCUMULATIONS. AS MENTIONED
EARLIER...WILL WAIT FOR THE 12Z GLOBAL MODELS WHICH ARE JUST
TRICKLING IN BEFORE MAKING ANY DECISIONS FOR POSSIBLE HEADLINES
INCLUDING THE WASATCH FRONT.
&&
.HYDROLOGY...HEAVY RAINS WILL LIKELY GENERATE FLASH FLOODING IN SLOT
CANYONS AND SLICK ROCK DRAINAGES FROM WASHINGTON COUNTY EASTWARD
TO LAKE POWELL. PRECIP AT HIGHER ELEVATIONS IN THE LARGER
DRAINAGES WILL LIKELY BE SNOW SO LARGE SCALE FLOODING IS NOT
EXPECTED. THE THREAT OF THIS WILL DECREASE AS COLDER AIR SPREADS
IN LATE FRIDAY.
&&
.AVIATION...CEILINGS ARE EXPECTED TO LOWER LATE THIS MORNING AND
FALL BELOW 7000 FT AGL AFTER 21Z. VISIBILITIES WILL REMAIN VFR.
SOUTHEAST WINDS WILL PREVAIL TODAY. LIGHT RAIN IS EXPECTED AFTER
21Z...AND THE RAIN COULD BE HEAVY AT TIMES TONIGHT. WITH THE
SURFACE LOW DEEPENING THIS EVENING TO YOUR SOUTHWEST THERE A 40
PERCENT CHANCE OF WINDS BECOMING NORTHERLY AT THE SURFACE 01Z TO
10Z BUT WILL REMAIN MODERATELY SOUTHWEST ALOFT. RAIN COULD BE
HEAVY AT TIMES TONIGHT AND PRODUCE MVFR VISIBILITIES AND CEILINGS
AT TIMES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING FROM NOON THURSDAY TO 6 PM SATURDAY FOR
UTZ517-UTZ518.
HEAVY SNOW WARNING FROM 3 PM THURSDAY TO 6 PM SATURDAY FOR
UTZ006-UTZ008-UTZ009-UTZ010.
HEAVY SNOW WARNING FROM 6 PM THURSDAY TO 6 PM SATURDAY FOR
UTZ007.
HEAVY SNOW WARNING FROM 3 PM THURSDAY TO 9 AM SATURDAY FOR
UTZ011-UTZ012.
FLASH FLOOD WATCH FROM 3 PM THURSDAY TO 7 PM FRIDAY FOR UTZ019-
UTZ020-UTZ021.
WY...HEAVY SNOW WARNING FROM 6 PM THURSDAY TO 6 PM SATURDAY FOR
WYZ021.
&&
PUBLIC...CSMITH
AVIATION...TARDY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Dec 6, 5:58 AM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
558 AM MST THU DEC 6 2007
UTZ001>016-019>021-517-518-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
558 AM MST THU DEC 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MOISTURE ASSOCIATED WITH AN APPROACHING PACIFIC STORM SYSTEM WILL
SPREAD ACROSS THE REGION TODAY. PRECIPITATION IS EXPECTED TO BREAK
OUT ACROSS PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON...THEN
INCREASE IN COVERAGE AND INTENSITY TONIGHT. SNOW IS EXPECTED
ACROSS THE HIGHER TERRAIN WITH RAIN EXPECTED ACROSS LOWER
ELEVATIONS THROUGH TONIGHT. SEE THE LATEST WINTER WEATHER
STATEMENTS FOR ADDITIONAL INFORMATION.
HEAVY RUNOFF FROM EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE ACROSS
FAR SOUTHERN UTAH...WHERE A FLASH FLOOD WATCH IS IN EFFECT FROM
THIS AFTERNOON THROUGH FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PACIFIC STORM SYSTEM WILL SPREAD ACROSS THE REGION FRIDAY
THROUGH SATURDAY...BRINGING WIDESPREAD SNOWFALL TO THE HIGHER
TERRAIN. SNOW LEVELS ARE EXPECTED TO FALL TO THE VALLEY FLOORS BY
FRIDAY NIGHT WITH ACCUMULATIONS LIKELY ACROSS MANY LOCATIONS.
BE SURE TO MONITOR LATER FORECASTS AND OUTLOOKS FOR ADDITIONAL
INFORMATION ON THIS PENDING WINTER STORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Heavy Snow, Wasatch Mountains South of I-80
- When
- December 6, 4:00 PM MST to December 9, 1:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Brighton Crest and Sundance received 20 inches of snow in 24 hours. For the total storm, Brighton Crest received 47 inches of snow, and Sundance received a snow-water equivalent of 4.52 inches.
Heavy Snow, Wasatch Mountain Valleys
- When
- December 6, 5:00 PM MST to December 9, 1:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Snyderville received 12 inches of snow in 15 hours. Coalville received 8 inches during the same period, as well as 14 inches storm total.
Heavy Snow, Western Uinta Basin
- When
- December 6, 5:00 PM MST to December 8, 1:00 AM MST
- Where
- Western Uinta Basin forecast zone
- Reported by
- COOP Observer
Roosevelt received 7 inches of snow in 12 hours and 9 inches storm total.
Heavy Snow, Castle Country
- When
- December 6, 5:00 PM MST to December 8, 1:00 AM MST
- Where
- Castle Country forecast zone
- Reported by
- COOP Observer
Ferron received 6 inches of snow in 12 hours and 8 inches storm total.
Heavy Snow, Wasatch Mountains I-80 North
- When
- December 6, 7:00 PM MST to December 8, 12:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Mesonet
Ben Lomond Peak received 2.00 inches of snow-water equivalent, or about 18 inches of snow, in 24 hours. Snowbasin also received 14 inches during this time period. For the storm total, Ben Lomond Peak received 2.80 inches water, and Snowbasin received 22 inches of snow.
Heavy Snow, Wasatch Plateau/Book Cliffs
- When
- December 6, 11:00 PM MST to December 8, 11:00 AM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- Mesonet
Indian Canyon SNOTEL received 1.00 inch snow-water equivalent, or about 12 inches of snow, in 12 hours. For the storm total, this SNOTEL received 1.90 inches snow-water equivalent.
Heavy Snow, Great Salt Lake Desert and Mountains
- When
- December 6, 11:00 PM MST to December 9, 12:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- Mesonet
Vernon Creek SNOTEL received 18 inches of snow in 24 hours.
Heavy Snow, Northern Wasatch Front
- When
- December 7, 12:00 AM MST to December 8, 12:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Bountiful and North Salt Lake received 8 to 10 inches of snow in 12 hours.
Heavy Snow, Salt Lake and Tooele Valleys
- When
- December 7, 12:00 AM MST to December 9, 12:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Official NWS Observations
Salt Lake City Airport received 6.1 inches of snow in 12 hours and 9 inches storm total.
Heavy Snow, Southern Wasatch Front
- When
- December 7, 12:00 AM MST to December 9, 3:00 AM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Pleasant Grove and Alpine received 7 inches of snow in 12 hours.
Heavy Snow, Central Mountains
- When
- December 7, 1:00 AM MST to December 9, 1:00 AM MST
- Where
- Central Mountains forecast zone
- Reported by
- Mesonet
Mammoth Cottonwood SNOTEL received 12 inches of snow in 12 hours.
Heavy Snow, Southern Mountains
- When
- December 7, 2:00 AM MST to December 9, 1:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- Mesonet
Kolob Cedar Breaks SNOTEL received 12 inches of snow in 12 hours.
Flash Flood, Washington
- When
- December 7, 8:00 AM MST to 11:00 AM MST
- Where
- Washington County, 6.11 mi W of Zion National Park to 5.67 mi WNW of Grafton
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.366, -113.110
Widespread flash flooding occurred in the headwaters of the North Fork of the Virgin River throughout Zion National Park.
Heavy Snow, West Central Utah
- When
- December 7, 10:00 AM MST to December 9, 1:00 AM MST
- Where
- West Central Utah forecast zone
- Reported by
- NWS Employee
Areas of western Millard and Juab counties were estimated to have received 6 inches of snow in 12 hours; this was based on regional observations and satellite imagery in this data-sparse area.
Heavy Snow, Sanpete/Sevier Valleys
- When
- December 7, 12:00 PM MST to December 9, 2:00 AM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Reported by
- Trained Spotter
Salina received 14 inches storm total, most of which fell in a 10-hour period on December 8th.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 6, 200715 injured · 6 events
- Winter Storm and Heavy Snow in Colorado, December 6 to 9, 2007$15,000 · 17 events
- Winter Weather in Iowa, December 6, 200721 events
- Winter Weather in Missouri, December 6, 200711 events
- Winter Weather in Illinois, December 6, 200711 events
- Winter Storm in Wyoming, December 6 to 8, 200710 events
- Winter Weather in Illinois, December 6, 20078 events
- Winter Weather in Illinois, December 6, 20077 events
- High Wind in California, December 6 to 7, 200770 kt wind · 7 events
- Winter Storm and Strong Wind in California, December 6 to 9, 2007$3,000 · 6 events
- Winter Weather in Iowa, December 6, 20075 events
- Winter Storm and Heavy Snow in Utah, December 6 to 9, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68305, 68304, 68307, 68309, 68310, 68306, 68315, 68311, 68312, 68313, 68301, 68303, 68330, 68318, 68316.